Format

Send to

Choose Destination
Br J Dermatol. 2002 Feb;146(2):308-10.

Lupus anticoagulant and venous leg ulceration.

Author information

1
Department of Dermatology, Wilhelminenspital, Montleartstrasse 37, A-1160 Vienna, Austria. gabi.gornik@der.wil.magwien.gv.at

Abstract

BACKGROUND:

Most leg ulcers occur in patients with venous insufficiency. However, not all patients with venous insufficiency develop leg ulcers. Recent studies have found that factors causing clotting abnormalities, e.g. anticardiolipin antibody (ACA), are associated with leg ulcers. Although lupus anticoagulant, like ACA, belongs to the group of antiphospholipid antibodies, its presence in patients with venous leg ulceration has not been previously reported.

OBJECTIVES:

To determine the presence of lupus anticoagulant in patients with venous leg ulceration.

METHODS:

We investigated the presence of lupus anticoagulant in 27 patients with venous leg ulcers and compared these data with controls. Lupus anticoagulant was evaluated in all subjects by the Russell's viper venom test.

RESULTS:

Of 27 patients with venous leg ulceration, 16 (59%) were shown to have lupus anticoagulant, while only one of 32 controls (3%) was found to have lupus anticoagulant. Thus, lupus anticoagulant was significantly more frequent in patients with venous leg ulcers than in controls (P < 0.001).

CONCLUSIONS:

We suggest that lupus anticoagulant could be a hitherto unknown factor contributing to the development of venous leg ulcers.

PMID:
11903245
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center